North Carolina, 2003

Hail in North Carolina, April 30, 2003

April 30, 2003 · NWS RNK · 6 events in 5 counties and zones

Up to quarter size hail covered the ground to a depth of one inch in Reidsville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon and early evening hours on the 30th produced hail up to quarter size.Up to quarter size hail covered the ground to a depth of one inch in Reidsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 30, 2:15 PM EST, 25 minutes earlier.

Area forecast discussion, Apr 30, 2:15 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT WED APR 30 2003

TONIGHT...TSRA THAT HAVE DEVELOPED IN THE MTNS SHUD CONT TO
PROPAGATE EWD. GREATEST INSTABILITY WILL DOWN IN SOUTHSIDE VA AND NW
NW AREAS- WILL HAVE LIKELY POPS DOWN THAT WAY INTO EARLY
EVENING....THEN MOSTLY CHC THRU LATE EVENING. NOTHING MUCH AFTER
MIDNITE. MOS LOWS...MAINLY IN THE M-U 50S...LOOK GOOD.

THURSDAY...COULD BE SIMILAR TO TODAY...EXCEPT FOR NO BOUNDARY TO
PROVIDE A SFC CONVERGENCE FOCUS. BEST CHC STILL LOKKS TO BE IN THE
MTNS WHERE WE HAD A 30 POP- SLIGHT CHC EAST. WENT A LITTLE ABOVE MAV
MOS HIGHS- THICKNESSES IND HIGHS COULD GET INTO THE LOW 80S EASILY
IN THE PIEDMONT.

JJ

THUR NGT THRU SAT...SOMEWHAT COMPLICATED SFC PTTN WITH LOW COMING
OUT OF SRN STREAM IN THE SE U.S. AHEAD OF APPROACHING CDFNT. DONT
EXPECT THIS TO HAVE ALOT OF INFLUENCE ON WX FOR CWA. BEST POPS WL BE
FRI NGT AS FNT MOVES THRU. EXTENDED CHC POPS AND AMNT OF CLOUDS
INTO SAT MORN IN COORDINATION WITH ADJACENT OFFICES. WENT CLOSE TO
MAV GUID WITH ONLY VERY MINOR ADJUSTMENTSD TO CURRENT T/TD FCST.

SAT NGT THRU SUN NGT...BETWEEN SYS WITH HIGH CENTERED OVR FA ON SUN.
STAYED BELOW GUID FOR MINS SUN MORN.

MON THRU WED...GFS BRIGNING WARM FNT ACRS FA DURING THE DAY MON.
SHUD HAVE ENOUGH MOISTURE AND LIFT BY THE AFTN SO HAVE ADDED CHC
POPS. CWA WELL INTO WARM SECTOR BY TUES SO RAISED MAXES. TIMING OF
NEXT FNT IS FOR WED SO POPS IN FOR DAY 7 ALSO.

AMS

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Apr 30, 12:20 PM EST, 2 hours 20 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-011300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS THIS AFTERNOON WILL CONTAIN LOCALLY HEAVY
RAIN...AND SMALL HAIL. ISOLATED STRONGER STORMS MAY PRODUCE UP TO
QUARTER SIZE HAIL OR DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL CROSS THE CENTRAL APPALACHIANS FRIDAY.  SEVERE
THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF THE FRONT...THE
GREATEST THREAT OF STORMS DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE NEEDED
LATER IN THE WEEK.

In the hours before

Special weather statement, Apr 30, 12:18 PM EST, 2 hours 22 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-010000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
118 PM EDT WED APR 30 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING...

SCATTERED THUNDERSTORMS ARE DEVELOPING IN THE MOUNTAINS THIS
AFTERNOON...AND WILL BECOME MORE NUMEROUS TOWARD LATE AFTERNOON AS
THEY SPREAD SLOWLY EASTWARD INTO THE FOOTHILLS. WE HAVE HAD ENOUGH
HEATING SO THAT SOME OF THE STORMS WILL LIKELY CONTAIN SMALL HAIL. A
FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE HAIL UP TO
QUARTER SIZE... POSSIBLY EVEN DAMAGING WIND GUSTS.

IN ADDITION TO THE POSSIBILITY OF LARGE HAIL...THESE STORMS WILL BE
SLOW MOVING...AND LOCALLY HEAVY DOWNPOURS OF MORE THAN AN INCH OF
RAIN IN LESS THAN AN HOUR IS LIKELY.

BECAUSE OF THE EXPECTED ISOLATED COVERAGE OF SEVERE
WEATHER...SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

06
Special weather statement, Apr 30, 12:47 PM EST, 1 hour 53 minutes before
WVZ042-301945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT WED APR 30 2003

AT 147 PM EDT THUNDERSTORMS WITH HEAVY RAIN WERE COVERING THE
WESTERN PORTION OF MERCER COUNTY...WEST AND NORTHWEST OF MATOAKA.
DOPPLER RADAR ESTIMATED THAT OVER TWO INCHES OF RAIN HAS FALLEN IN
THE CRANE CREEK BASIN...AND NEARLY TWO INCHES IN THE WIDEMOUTH CREEK
AREA.  THUNDERSTORMS ARE MOVING SLOWLY NORTHEAST ACROSS WESTERN
MERCER...AND ADDITIONAL RAINFALL IS LIKELY.  PEOPLE IN AND AROUND
THE MATOAKA AREA SHOULD AVOID AREAS PRONE TO FLOODING. IF WATER
BEGINS TO SUDDENLY RISE...MOVE TO A PLACE OF SAFETY.

LISTEN TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION TO
STAY ABREAST OF THE WEATHER FOR THE NEXT COUPLE OF HOURS.  BE
PREPARED TO ACT QUICKLY SHOULD FLASH FLOOD WARNINGS BE ISSUED.

04
Special weather statement, Apr 30, 1:42 PM EST, 58 minutes before
NCZ001>003-018-019-VAZ011>020-022>024-WVZ044-045-301930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EDT WED APR 30 2003

...LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING EAST THROUGH THE
MOUNTAINS...

AS OF 240 PM EDT...A LINE OF SHOWERS AND THUNDERSTORMS WAS SLOWLY
MOVING EAST THROUGH THE MOUNTAINS OF NORTHWEST NORTH CAROLINA...
SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA.  SOME STORMS WERE
PRODUCING BRIEF PERIODS OF HAIL AND STRONG WINDS...AS WELL AS VERY
HEAVY RAINFALL.

THE LINE WAS GENERALLY ALONG A LINE FROM BOONE NORTH CAROLINA...ON
NORTH TO WYTHEVILLE VIRGINIA...THEN UP TO NEAR LEWISBURG WEST
VIRGINIA.  THE NORTHERN END OF THE LINE WAS MOVING EAST ABOUT 25
MPH.  THE NORTHERN END OF THE LINE IN NORTH CAROLINA WAS MOVING MUCH
SLOWER...HOWEVER ADDITIONAL STORMS WERE DEVELOPING ACROSS THE
FOOTHILLS AND PIEDMONT OF NORTH CAROLINA AND WERE MOVING NORTHEAST.

BE ON THE LOOKOUT FOR STORMS MOVING IN FROM THE WEST OR SOUTHWEST
THIS AFTERNOON...AND BE READY TO TAKE APPROPRIATE ACTION IF WARNING
IS ISSUED.

The radar

The Roanoke radar (KFCX), 99 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Yadkin

When
April 30, 2:40 PM EST
Where
Yadkin County, 2 mi W of Enon
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
36.150, -80.500

Hail, Watauga

When
April 30, 3:05 PM EST
Where
Watauga County, 5 mi SSW of Boone
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.150, -81.717

Hail, Caswell

When
April 30, 3:13 PM EST
Where
Caswell County, 7 mi S of Yanceyville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.300, -79.333

Hail, Rockingham

When
April 30, 3:30 PM EST to 3:35 PM EST
Where
Rockingham County, Reidsville
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
36.367, -79.667

Hail, Rockingham

When
April 30, 4:00 PM EST
Where
Rockingham County, Mayfield
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
36.517, -79.567

Hail, Surry

When
April 30, 4:03 PM EST
Where
Surry County, 2 mi W of Toast
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
36.500, -80.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352092, 5352093, 5352089, 5352088, 5352090, 5352091.